Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 6, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 26, 2004, 9:00 PM EDT for Mecklenburg County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 9:00 PM EDT (01:00 UTC)
- Expired
- May 26, 2004, 9:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Mecklenburg County, VA
The radar
The Norfolk radar (KAKQ), 116 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
395
WFUS51 KAKQ 270100
TORAKQ
VAC117-270130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
900 PM EDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 930 PM EDT
* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WIGHTMAN...
OR ABOUT 9 MILES EAST OF CHASE CITY...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
VIEW AND BASKERVILLE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3685 7835 3681 7826 3680 7815 3674 7815
3665 7828 3677 7843
$$
BROWNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 26, 2:55 PM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, May 26, 2:55 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 255 PM EDT WED MAY 26 2004 .OVERVIEW/SYNOPSIS...SHORT WAVES EMBEDDED IN FAST WESTERLY FLOW WILL BE DOMINANT WEATHER FEATURE IN THE SHORT TERM. DIFFICULT TO TIME THESE FAST MOVING FEATURES SO WILL CONT WITH IDEA OF CHCY POPS UNTIL BROAD UPR TROF SWINGS THRU NE STATES LATE IN THE WEEK. SFC BNDRYS OVR OHVLY/NRN MID ATLC REGION HAVE HAD DIFFICULTY PENETRATING SOUTH INTO MID ATLC REGION THE PAST SVERAL WEEKS AND BNDRY DROPPING SOUTH THRU MASON DIXON LINE TONIGHT WILL AGAIN MAKE LTL PROGRESS UNDER PARALELLING STEERING FLOW. THEREFORE A CONTINUATION OF ABV NORML TEMPS/HUMIDITY CONTS FOR MOST THRU END OF WEEK. && .DISCUSSION...A FEW CELLS HAVE TRIED TO FIRE ON CBREEZE BNDRYS OVR NE NC AND EASTERN SHORE BUT HAVE BEEN FALLING APART. SO THINK MOST PCPN ACTIVTIY WILL COME FROM DOWNSTREAM CONVECTIVE DEVLOPMENT ACRS SRN MTNS. THESE ARE LIKELY TO REACH FAR WESTERN FORECAST AREA BY VERY LATE AFTN OR EARLY EVE THEN PROPAGATE EASTWARD DUR OVRNGT. WE HAD SOME ISOLD SVR STORMS LATE LAST NIGHT/VERY EARLY MORN HOURS AND DONT SEE WHY THIS MAY NOT OCCUR AGAIN GIVEN THE SIMILIAR SETUP. SFC BNDRY TRIES TO DROP INTO FORECAST AREA ON THU. SFC PRES PATN SUGGS WEAK FLOW AND STABILITY INDICES SUGG DRYER/COOLER AIR ONLY MAKES IT INTO SRN DELMARVA BEFORE STALLING. HAVE UPPED FCST HIGHS TMRW ABOUT A CAT FOR MOST GIVEN THE LACK OF LOW LVL CAA. OTHER THAN WEAK SFC BNDRY DIFFICULT TO FIND STRONG TRIGGER FOR MORE ORGANIZED PCPN SO WILL MAINTAIN CHC POPS IN WESTERLY FLOW REGIME. WHAT IS LEFT OF SFC BNDRY LOOKS TO LIFT BACK NE THU NIGHT/EARLY FRI WITH MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI AFTN. TEMPS WELL ABOVE NORM AGAIN WITH NR 90 READINGS PSBL IN WARMER INLAND LOCATIONS. PERHAPS A BTR CHC FOR ORGANIZED CONVECTION ALONG SFC BNDRY SLIDING SE ACRS MID ATLC REGION FRI AFTN. THIS BNDRY LOOKS AS IF IT MAY FINALLY BE THE ONE TO PUSH INTO CAROLINAS FRI NIGHT WITH BETTER UPR CONFLUENCE SETTING UP OVR NE STATES. FRONTAL PASSAGE SUGGS A DRIER/COOLER BEGINNING TO THE HOLIDAY WEEKEND BEFORE BNDRY AGAIN ATTEMPTS TO RETURN BACK NORTH BY LATE SUNDAY OR MONDAY. AGAIN WITH LTL MODEL CONCENSUS...CONFIDNCE IS LOW IN LATER FCST PERIODS SO WILL HESITATE ON ANY MAKING MAJOR FCST CHGS. && .MARINE...NO FLAGS IN THE NEAR TERM. SEAS MAY BUILD TO NEAR SMALL CRAFT ADVISORY CRITERIA IN NE FLOW THIS WEEKEND. && .AVIATION...VFR EXCPT IFR CIGS/VSBYS INVOF SHWRS/TSTMS. && .PRELIMINARY POINT TEMPS/POPS... SBY 65 77 60 81 / 40 30 30 40 OXB 64 72 60 73 / 40 30 30 40 WAL 66 79 64 83 / 40 30 30 40 FVX 65 81 62 87 / 40 30 30 40 RIC 67 81 64 87 / 40 30 30 40 PTB 67 82 64 88 / 40 30 30 40 AKQ 68 83 64 87 / 40 30 30 40 PHF 70 81 65 86 / 40 30 30 40 ORF 71 80 66 86 / 40 30 30 40 ECG 71 82 66 87 / 40 30 30 40 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. CULLEN
Hazardous weather outlook, May 26, 6:07 AM EDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 607 AM EDT WED MAY 26 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-270900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 607 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH...AND PENNY SIZE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE STORMS COULD OCCUR AT ANY TIME TODAY OR TONIGHT...BUT THE BEST CHANCE OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. FOR MORE DETAILS...SEE THE SPECIAL WEATHER STATEMENT...WHICH WILL BE ISSUED BY THIS OFFICE AT 620 AM EDT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS...SOME WHICH MAY BE SEVERE...ARE EXPECTED THURSDAY AND FRIDAY. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...AND PERHAPS AN ISOLATED TORNADO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING. 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 26, 7:00 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 700 PM EDT WED MAY 26 2004 VAZ060>063-067>072-080>083-270000- AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA- 700 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING CENTRAL VIRGINIA... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF STRONG SHOWERS AND THUNDERSTORMS FROM GOOCHLAND COUNTY TO PRINCE EDWARD COUNTY...MOVING EAST AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL BE NEAR TOBACCOVILLE AROUND 705 PM EDT... OILVILLE AROUND 710 PM EDT...ROCKVILLE AROUND 715 PM EDT... WINTERHAM AROUND 720 PM EDT...GLEN ALLEN AROUND 725 PM EDT AND SOLOMONS STORE AROUND 730 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA COURTHOUSE...BLACKSTONE...CHARLES CITY...DOWNTOWN RICHMOND...COLONIAL HEIGHTS...NEW KENT...PETERSBURG...POWHATAN...TALLEYSVILLE AND TUCKAHOE. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, May 26, 7:34 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 734 PM EDT WED MAY 26 2004 VAZ048-049-062-064-270030- CAROLINE VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA- 734 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS ACROSS THE FLUVANNA AND LOUISA COUNTIES... AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF MINERAL TO FORK UNION...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL MOVE EAST INTO CAROLINE COUNTY OVER THE NEXT HOUR. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. EXPECT HEAVY RAINFALL WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, May 26, 8:17 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 817 PM EDT WED MAY 26 2004 VAZ060-062-063-067>072-080>083-270115- AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA- 817 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS ACROSS CENTRAL VIRGINIA... AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MECHANICSVILLE TO CREWE...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HIGHLAND SPRINGS AROUND 825 PM EDT...CHESTER AROUND 840 PM EDT... ROXBURY AROUND 850 PM EDT AND HOPEWELL AROUND 855 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA COURTHOUSE...BON AIR...COLONIAL HEIGHTS...DOWNTOWN RICHMOND... MANNBORO...MOSELEY...NEW KENT...TALLEYSVILLE AND TUCKAHOE. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Local storm report, May 26, 8:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
834 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG MIDLOTHIAN 37.50N 77.64W
05/26/2004 CHESTERFIELD VA EMERGENCY MNGR
TREES DOWN NEAR OLD HUNDRED ROAD.
&&
FOSTERSpecial weather statement, May 26, 8:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 842 PM EDT WED MAY 26 2004 VAZ082-270115- CHARLES CITY VA- 842 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING INTO CHARLES CITY COUNTY... AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES NORTH OF HOPEWELL TO HOPEWELL... MOVING EAST SOUTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHARLES CITY AROUND 855 PM EDT. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM...ALONG WITH PEA SIZE HAIL. HURLEY
Local storm report, May 26, 8:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST BON AIR 37.52N 77.57W
05/26/2004 60 MPH CHESTERFIELD VA TRAINED SPOTTER
&&
FOSTERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:02 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 28 min |
| May 26, 8:08 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield | 22 min |
| May 26, 8:27 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 33 min |
| May 26, 8:40 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 20 min |
| May 26, 9:46 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 29 min |
| May 26, 9:49 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 26 min |
| May 26, 10:10 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake | 35 min |
| May 26, 10:26 PM EDT | Special Marine Warning | AKQ | 64 min | |
| May 26, 10:26 PM EDT | Special Marine Warning | AKQ | 64 min | |
| May 26, 10:33 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 42 min |
| May 26, 11:49 PM EDT | Special Marine Warning | AKQ | 26 min | |
| May 26, 11:49 PM EDT | Special Marine Warning | AKQ | 26 min | |
| May 26, 11:49 PM EDT | Special Marine Warning | AKQ | 26 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.